Pets.ca - Pet forum for dogs cats and humans 

-->

Stopping Metacam

Sindel819
September 1st, 2007, 06:31 PM
We have a 20 year old cat with Hyperthyroidism. He is taking Tapazole for the past 6 years and it works well on him. But recently our vet prescribed Metacam for his arthritis had now he won't eat, he's drinking a lot, and he's just not the same. He has only been like this since taking the Metacam. We would like to stop the medication, but our vet is on vacation and we tried calling an animal emergency clinic and they couldn't give us any info. Our kitty can't go in cars as he gets very sick and starts to hyperventilate and we are afraid he will have a heart attack. How do we stop Metacam? Can we just stop giving it to him or does he have to be weined off of it?

mummummum
September 1st, 2007, 07:52 PM
You can just stop giving it to him (HOLY COW ~ 20 !!!). Metacam is a non-addictive NSAID.

punkyamberlea
September 1st, 2007, 08:12 PM
You can stop meta cam with no problems. As you may now meta cam is not FDA approved in cats but, is safe and used by TONS of vets, i would maybe try cosiquin for the kitty. Amber

sugarcatmom
September 2nd, 2007, 10:54 AM
Here's some good info on Metacam for you, although it talks more about it's use in dogs: http://www.marvistavet.com/html/meloxicam.html

SIDE EFFECTS

The side effects of concern are the same with all NSAIDs: stomach ulceration, loss of kidney function, and inappropriate bleeding. These are dependent on the dose of medication used and on risk factors of the host (for example: an aged pet may not efficiently clear a dose of medication from its body leading to stronger and longer activity of the drug). There is also a particular idiosyncratic reaction for NSAIDs which has received a great deal of press. An idiosyncratic reaction is one that is not dose-dependent nor predictable by any apparent host factor; it simply happens out of the blue. This particular idiosyncratic reaction is a liver toxicity which is rare enough that it did not show up in any of the initial 400 carprofen test subjects, nor in the U.K. and was not recognized until carprofen was used in over a million dogs in the U.S. after its release as the first NSAID. We will review this reaction below.


The most common side effects of meloxicam are nausea, appetite loss, vomiting or diarrhea. If any of the above are noted, meloxicam should be discontinued and the dog brought in for a liver enzyme and renal parameter blood test. In most cases, the reaction is minor and resolves with symptomatic relief, but it is important to rule out whether or not the patient has more than just a routine upset stomach.


If a patient has borderline kidney function, NSAIDs should not be used as they reduce blood flow through the kidneys. It is also important that NSAIDS not be given to dehydrated patients because of this potential side effect.



The Hepatopathy Side Effect (usually occurs within the first 3 weeks of use)
A carprofen reaction that has received special attention is hepatopathy, a type of liver disease. Symptoms include nausea, appetite loss, and/or diarrhea as well as marked elevations (3-4 times higher than the normal range) in liver enzymes measured in the blood. The question of whether other veterinary NSAIDs share this reaction has arisen. At this time, it is generally felt that the hepatopathy idiosyncratic reaction is not unique to carprofen and should be of concern with any veterinary NSAID.


Dogs with this syndrome show improvement with support 5 - 10 days after discontinuing medication. It is important that the NSAID be discontinued and the patient evaluated in the event of upset stomach signs in case of this syndrome. Even though this is a rare syndrome (one in 5000), it can become life-threatening if ignored. Appetite loss or other intestinal signs do not necessarily indicate a hepatopathy but since they might, it is important not to ignore these signs should they occur. There is no way to predict which dogs will experience this side effect.


All NSAIDs are removed from the body by the liver. If the patient’s liver is not working normally due to another disease or if the patient is taking other drugs that are also removed by the liver, it is possible to “over work” the liver and exacerbate pre-existing liver disease. If there is any question about a patient’s liver function, another class of pain reliever should be selected.